Am Fam Physician. 2008 May 15;77(10):1464.
Guideline source: American College of Emergency Physicians (ACEP)
Literature search described? Yes
Evidence rating system used? Yes
N-acetylcysteine has been shown to limit hepatotoxicity after acetaminophen overdose, with multiple protocols existing for oral and intravenous administration. The Rumack-Matthew nomogram uses a serum aceta-minophen concentration taken four to 24 hours after first ingestion to determine a patient's risk of developing hepatotoxicity after acetaminophen ingestion. The nomogram cannot be used for patients who present more than 24 hours after ingestion, who ingested an extended-release preparation, who had a repeated supratherapeutic ingestion, or whose time of ingestion is unknown.
A subcommittee of the American College of Emergency Physicians (ACEP) reviewed the literature to determine the indications for N-acetylcysteine in patients with acetaminophen overdose who can be risk stratified by the Rumack-Matthew nomogram, and for those who cannot. Hepatotoxicity was defined as any increase in aspartate transaminase (AST) concentration, severe hepatotoxicity as an AST concentration greater than 1,000 IU per L, and hepatic failure as hepa-totoxicity with hepatic encephalopathy.
The committee determined that to reduce the incidence of severe hepatotoxicity and mortality, N-acetylcysteine should be administered to patients older than 12 years who have possible or probable risk of hepatotoxicity as determined by the nomogram, preferably within eight to 10 hours of ingestion. However, it should not be administered to patients with no risk of hepatotoxicity. These recommendations were Level B, indicating moderate clinical certainty.
For patients who cannot be risk stratified using the nomogram, the committee analyzed data on the effectiveness of N-acetylcysteine in different patient groups with isolated detectable acetaminophen concentrations, increased hepatic transaminase levels, or fulminant hepatic failure. It recommended that N-acetylcysteine be administered to those older than 12 years with hepatic failure thought to be caused by acetaminophen (Level B recommendation). N-acetylcysteine should also be administered to patients older than 12 years who have hepatotoxicity thought to be caused by acetaminophen and a suspected or known acetaminophen overdose, including repeated suprath-erapeutic ingestions (Level C recommendation, based on preliminary, inconclusive, or conf licting evidence, or panel consensus).
Copyright © 2008 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions